Tips from Other Journals
Oral Vitamin K Corrects Warfarin Coagulopathy
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2001 May 1;63(9):1850.
Patients who are treated with warfarin often experience large increases in the International Normalized Ratio (INR). Although these patients may have no clinical signs or symptoms, they are at significant risk of hemorrhage from coagulopathy. While many physicians treat this condition with vitamin K, others prefer the passive approach of withholding warfarin and allowing the INR to return to normal. Crowther and colleagues conducted a double-blind, placebo-controlled, randomized trial to compare active and passive approaches to treatment of warfarin-induced coagulopathy.
The authors assessed patients who were attending anticoagulation clinics in five Canadian teaching hospitals. An INR range of 4.5 to 10.0 was chosen for inclusion in the study. This range identified patients with significant coagulopathy but excluded those with very high levels, because placebo would not be safe in patients with levels higher than 10.0. Patients with short life expectancy, hepatic disease or clinical reasons for the immediate normalization of INR were excluded from the study.
Participants were randomly assigned to receive 1.0 mg of oral vitamin K or identical placebo. INR was tested the following day and, if possible, measured on four subsequent days. Patients were questioned in person or by telephone one and three months after treatment to ascertain the occurrence of any hem-orrhagic or thrombotic complications or side effects. The primary outcome measured was the proportion of patients with INR levels between 1.8 and 3.2 on the day after treatment. Other outcomes measured were INR levels on the four days following treatment and the number of adverse events.
The 45 patients treated with vitamin K were comparable in characteristics to the 44 patients who received placebo. On the day following treatment, 56 percent of the treated patients and 20 percent of the placebo group had INR values between 1.8 and 3.2. The day after treatment, four patients in the placebo group had increased INR levels but none had a level below 1.8. Conversely, INR levels did not rise in any of the patients treated with vitamin K, and in seven (16 percent) of the patients, INR levels were less than 1.8. Significantly less bleeding occurred in patients treated with vitamin K than in those treated with placebo. One patient from each group developed a thrombotic condition during follow-up.
The authors conclude that low-dose oral vitamin K supplementation provides effective, rapid lowering of increased INR values in patients with warfarin-induced coagulopathy. They advocate that this active treatment be more widely used in symptomless patients with elevated levels of INR during warfarin therapy.
Crowther MA, et al. Treatment of warfarin-associated coagulopathy with oral vitamin K: a randomised controlled trial. Lancet. November 4, 2000;356:1551–3.
Copyright © 2001 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions